North Dakota, 2018

Hail in North Dakota, May 7, 2018

May 7, 2018 · NWS BIS · 4 events in 2 counties and zones

An upper level low moving into the Northern Plains resulted in thunderstorms developing over parts of western and central North Dakota. One storm became severe and produced one inch diameter hail over Grant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level low moving into the Northern Plains resulted in thunderstorms developing over parts of western and central North Dakota. One storm became severe and produced one inch diameter hail over Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 7, 12:02 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, May 7, 12:02 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
202 PM CDT Mon May 7 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 132 PM CDT Mon May 7 2018

Widespread showers and thunderstorms highlight the short term
forecast.

An upper level low is currently centered over western Montana,
and is moving eastward towards North Dakota. Plenty of lift ahead
of the low with sufficient moisture and instability will lead to
numerous showers and thunderstorms this evening through Tuesday
for western and central North Dakota. Small hail and gusty winds
are possible in stronger thunderstorms tonight, with large hail up
to one inch and damaging wind gusts in excess of 60 mph possible
across far southwest and south central North Dakota. Conditions
along the North Dakota/South Dakota border are the most favorable
for severe weather this evening and tonight, given high
instability with CAPE over 1000 J/kg and bulk wind shear in excess
of 30 kts as suggested by NAM BUFR soundings.

Scattered showers and a few thunderstorms will continue through
Tuesday as the center of the upper level low rotates through
North Dakota. The 12z iterations of the GFS/ECMWF both suggest
very weak wind shear tomorrow with little instability. For these
reasons, severe weather is not expected on Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 132 PM CDT Mon May 7 2018

Temperatures trending to below average later this week with
continues chances for rainshowers before a dry pattern returns for
the weekend.

A shortwave will dive out of Canada and move through western and
central North Dakota Tuesday night through Wednesday, leading to
another round of rainshowers with a few weak thunderstorms
possible to the south where instability is modest. The process
will repeat itself on Thursday through Thursday night as another
shortwave moves through the area, albeit no thunder is expected
with the rainshowers on Thursday as the GFS/ECMWF show no CAPE.
This makes sense given the strong cold air advection behind the
upper level low on Thursday, leading to highs only in the low to
mid 50s across western and central North Dakota. Highs on Friday
also look to stay stuck in the 50s.

Friday through Monday look to be mainly dry across western and
central North Dakota as a split flow synoptic pattern develops and
northwest flow aloft dominates with no signs of any shortwaves or
fronts moving through. The latest suite of model guidance suggests
a gradual warmup beginning on Saturday with temperatures warming
into the 60s. Temperatures look to warm back into the 70s across
North Dakota by Monday as a ridge tries building in from the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 200 PM CDT Mon May 7 2018

Hazards to aviation for the 18Z TAF period include thunderstorms
and MVFR conditions.

Low pressure in across eastern Montana will move to western North
Dakota by Tuesday afternoon. The low will be the focus for
showers and scattered thunderstorms through 06-10Z. MVFR
conditions in stratus clouds will then impact KMOT-KDIK-KBIS-KJMS
after 12-15Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TK
LONG TERM...TK
AVIATION...waa
Hazardous weather outlook, May 7, 12:24 PM MST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
224 PM CDT Mon May 7 2018

NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-081930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
224 PM CDT Mon May 7 2018 /124 PM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040>045-081930-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
224 PM CDT Mon May 7 2018 /124 PM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous rain showers and thunderstorms will develop across most
of western and central North Dakota this evening through tonight.
A few thunderstorms could become severe across the far southwest
and far south central this evening. Damaging wind gusts to 60
mph, large hail to quarter size, and dangerous lightning are the
primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 7, 1:16 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
316 PM CDT MON MAY 7 2018

NDZ018-019-033-034-072100-
Stark ND-Mercer ND-Morton ND-Dunn ND-
316 PM CDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN...NORTHWESTERN
MORTON...NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES UNTIL
400 PM CDT/300 PM MDT/...

At 316 PM CDT/216 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Taylor, or 18 miles east of Dickinson, moving
northeast at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Hebron, Richardton and Taylor.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4675 10237 4688 10255 4720 10217 4695 10180
TIME...MOT...LOC 2016Z 226DEG 19KT 4688 10239

HARGROVE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Stark

When
May 7, 1:20 PM MST to 1:25 PM MST
Where
Stark County, 2.13 mi SSE of Taylor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.870, -102.410

Hail, Stark

When
May 7, 1:45 PM MST to 1:48 PM MST
Where
Stark County, 0.69 mi N of Richardton
Measured
0.75 in hail
Reported by
Public
Coordinates
46.890, -102.320

Hail, Grant

When
May 7, 3:50 PM MST to 3:53 PM MST
Where
Grant County, Carson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.420, -101.570

Hail, Grant

When
May 7, 4:00 PM MST to 4:02 PM MST
Where
Grant County, 0.48 mi E of Carson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.420, -101.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751498, 751499, 751500, 751501.